Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 71, NWS Melbourne, FL

June 9, 1996Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 9, 1996, 3:10 PM EDT for Volusia County, Florida. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1996, 3:10 PM EDT (19:10 UTC)
Expired
Jun 9, 1996, 4:15 PM EDT
In force
65 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 091915
SVRMLB
FLC127-FLZ501-092015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
310 PM EDT SUN JUN 9 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  415 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...VOLUSIA COUNTY
 
  AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...
 
   ...MOSQUITO LAGOON  TO  FLAGLER BEACH
 
AT 310 PM...DOPPLER RADAR SHOWED SEVERE THUNDERSTORMS OVER SOUTHERN
VOLUSIA COUNTY NEAR LAKE HARNEY AND MAYTOWN. THE STORMS ARE MOVING
NORTHEAST AT 25 MPH AND WILL CROSS THE COAST FROM OAK HILL NORTH TO
PORT ORANGE THROUGH 415 PM.
 
SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58 MPH...LARGE HAIL
AND FREQUENT LIGHTNING. IF ONE APPROACHES YOUR AREA...SEEK SHELTER ON
THE LOWEST FLOOR OR INTERIOR ROOM IN A STURDY BUILDING. HEAVY RAINS CAN
FLOOD ROADS QUICKLY...SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
 
AS THESE THUNDERSTORMS CROSS THE INTRACOASTAL WATERS AND INTO THE
ATLANTIC...THEY WILL PRODUCE STRONG GUSTY WINDS, ROUGH SEAS, HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING. TRY TO AVOID THESE STORMS IF
POSSIBLE. IF YOU GET CAUGHT...MAKE SURE ALL SAFETY GEAR IS AVAILABLE
AND THAT LIFE JACKETS ARE BEING WORN BY YOU AND YOUR CREW.
 
 
CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:52 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 9, 2:52 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
241 PM EDT SUN JUN 9 1996

ACTIVITY ONGOING ABOUT AS EXPECTED. GRADIENT TOO STRONG FOR C-BRZ...
BUT INITIAL CONVECTIVE CLUSTER OVER LAKE OKEE HAS LAUNCHED THE
OUTFLOW-O-RAMA OVER SRN CWA. MID LEVEL DRYING PROGGED OVER NRN CWA...
WITH PWATS CONTINUING AOA 1.8 TOMORROW. ALTHOUGH STRONG UPR DIFL ...
MID LEVEL TEMPS MARGINAL WITH WIND FIELDS AT ALL LEVELS WEAKENING ...
THUS PRIMARY THREAT SHOULD SHIFT TO SLOW MOVING HEAVY "RAIN BOMB"
TYPE TRW. WITH WEAKER SFC PGRAD...AREAS BOTH COASTS SHOULD C-BREEZE
WITH SLIGHT WESTERLY COMP LEADING TO HIGHER EAST COAST POPS. PREFER
WETTER LOOKING FAN NOS FOR POPS. LTL DIFF IN MACHINE TEMPS...BOTH
L@OOK A COUPLE OF TICKS LOW.

CRISTALDI

In the hours before

Special weather statement, Jun 9, 10:21 AM EDT, 4 hours 49 minutes before
FLZ041-044>047-053-054-058-059-064-501-091630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EDT SUN JUN 9 1996

...NUMEROUS THUNDERSTORMS EXPECTED...SOME POSSIBLY SEVERE...

MOIST...UNSTABLE AIR CONTINUES OVER EAST CENTRAL FLORIDA TODAY. AS
DAYTIME HEATING OCCURS THROUGH THIS AFTERNOON...SEABREEZES WILL
DEVELOP ALONG BOTH COASTS. THE WEST COAST SEA BREEZE SHOULD PROGRESS
RAPIDLY TOWARD THE EAST COAST...AS THE SEA BREEZE ALONG THE EAST
COAST GETS HELD UP FAIRLY CLOSE TO THE COAST.

A FEW STORMS WILL START TO DEVELOP MIDDAY ALONG THE SEABREEZE
BOUNDARIES...THEN AS THE SEABREEZE INTERACTS WITH OUTFLOWS FROM
STORMS TO THE NORTH AND THE WEST COAST SEABREEZE...STORM COVERAGE AND
INTENSITY WILL INCREASE THROUGH THE MID AND LATE AFTERNOON...
ESPECIALLY ALONG THE EAST COAST.

IN ADDITION...STORMS FIRING ALONG A LOW LEVEL PRESSURE TROUGH
EXTENDING FROM THE BIG BEND INTO THE EASTERN GULF OF MEXICO WILL
LIKELY AFFECT AREAS FROM CAPE CANAVERAL AND ORLANDO NORTH THROUGH
THIS AFTERNOON. STORM MOVEMENT WILL BE FAIRLY RAPID...TO THE NORTH-
NORTHEAST AT 20 TO 30 MPH.

A FEW STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL. ADDITIONALLY...ANY OF THE STORMS WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINS RESULTING IN LOCALIZED FLOODING...AND
DEADLY CLOUD TO GROUND LIGHTNING. IF YOU PLAN TO BE OUTDOORS...PAY
CLOSE ATTENTION TO THE WEATHER AND GO INDOORS AT THE FIRST SIGN OF A
THUNDERSTORM.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE.

MARINE OUTLOOK...SCATTERED STORMS ARE EXPECTED TO MOVE NORTHEAST
OVER THE COASTAL WATERS...WITH THE GREATEST COVERAGE DURING THE LATE
AFTERNOON AND EARLY EVENING. STORMS MAY PRODUCE STRONG WIND GUSTS
ABOVE 35 KNOTS AND LOCALLY ROUGH SEAS. A FEW WATERSPOUTS ARE ALSO
POSSIBLE.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:33 PM EDTSevere Thunderstorm WarningMLBSaint Lucie57 min
Jun 9, 2:00 PM EDTSevere Thunderstorm WarningMLBIndian River60 min
Jun 9, 3:30 PM EDTSevere Thunderstorm WarningMLBOrange60 min
Jun 9, 3:41 PM EDTSevere Thunderstorm WarningMLBBrevard64 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.